Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 129, NWS Dodge City, KS

June 7, 20134 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 7, 2013, 3:48 PM CDT for 4 counties in Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2013, 3:48 PM CDT (20:48 UTC)
Expired
Jun 7, 2013, 4:30 PM CDT
In force
42 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 145 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 4:37 PM CDTHAIL 15 W Kendall, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1647 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

108 
WUUS53 KDDC 072048
SVRDDC
KSC067-075-093-187-072130-
/O.NEW.KDDC.SV.W.0129.130607T2048Z-130607T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
348 PM CDT FRI JUN 7 2013

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GRANT COUNTY IN SOUTHWEST KANSAS...
  SOUTHEASTERN HAMILTON COUNTY IN SOUTHWEST KANSAS...
  SOUTHWESTERN KEARNY COUNTY IN SOUTHWEST KANSAS...
  NORTHEASTERN STANTON COUNTY IN SOUTHWEST KANSAS...

* UNTIL 430 PM CDT/330 PM MDT/

* AT 344 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
  JOHNSON CITY...AND MOVING EAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
           DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  KENDALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3806 10152 3758 10123 3759 10186 3778 10195
TIME...MOT...LOC 2048Z 252DEG 23KT 3771 10176

HAIL...1.00IN
WIND...60MPH

$$

JJOHNSON
2 follow-up statements
237 
WWUS53 KDDC 072103
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
403 PM CDT FRI JUN 7 2013

KSC067-075-093-187-072130-
/O.CON.KDDC.SV.W.0129.000000T0000Z-130607T2130Z/
STANTON KS-KEARNY KS-HAMILTON KS-GRANT KS-
403 PM CDT FRI JUN 7 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
GRANT...SOUTHEASTERN HAMILTON...SOUTHWESTERN KEARNY AND NORTHEASTERN
STANTON COUNTIES UNTIL 430 PM CDT/330 PM MDT/...

AT 258 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES NORTH OF
JOHNSON CITY...AND MOVING EAST AT 20 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
KENDALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3806 10152 3764 10127 3765 10180 3781 10191
TIME...MOT...LOC 2102Z 252DEG 23KT 3777 10173

HAIL...1.00IN
WIND...60MPH

$$

JJOHNSON
295 
WWUS53 KDDC 072127
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
427 PM CDT FRI JUN 7 2013

KSC067-075-093-187-072137-
/O.EXP.KDDC.SV.W.0129.000000T0000Z-130607T2130Z/
STANTON KS-KEARNY KS-HAMILTON KS-GRANT KS-
427 PM CDT FRI JUN 7 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRANT...
SOUTHEASTERN HAMILTON...SOUTHWESTERN KEARNY AND NORTHEASTERN STANTON
COUNTIES WILL EXPIRE AT 430 PM CDT/330 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3806 10152 3764 10127 3765 10180 3781 10191
TIME...MOT...LOC 2127Z 252DEG 23KT 3782 10154

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:02 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 7, 2:02 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
202 PM CDT FRI JUN 7 2013

...UPDATED FOR SHORT TERM...

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 159 PM CDT FRI JUN 7 2013

AN UPPER LEVEL SHORTWAVE TROUGH, VERY EVIDENT IN WATER VAPOR IMAGERY
OVER CENTRAL COLORADO, IS DROPPING RAPIDLY SOUTHEASTWARD AND IS
FORECAST TO MOVE ACROSS SOUTHWEST KANSAS AND THE TEXAS PANHANDLE
THIS EVENING. A MOIST TONGUE OF 55 TO 59 DEGREE DEWPOINTS HAS ALSO
MOVED INTO WESTERN KANSAS AHEAD OF THIS TROUGH. SURFACE BASED CAPE
HAS RISEN TO AROUND 2500 J/KG WITH A WEAK CAP IN PLACE. AS DAYTIME
HEATING CONTINUES TO HELP BREAK THE CAP LOCALLY, SCATTERED
THUNDERSTORMS SHOULD DEVELOP BY 3 OR 4 PM, MAINLY WEST OF A DIGHTON
TO MEADE LINE. WEAK MID AND HIGH LEVEL WINDS ALOFT HOWEVER, SHOULD
HELP TO KEEP MOST OF THE THUNDERSTORMS BELOW SEVERE LIMITS. THERE
COULD BE A FEW STORMS THAT HAVE DIME TO QUARTER SIZE HAIL, WITH
STRONG WIND GUSTS TO NEAR 60 MPH AS ANY STRONG STORMS COLLAPSE.
OTHER THUNDERSTORMS WILL POP ALONG ANY OUTFLOW BOUNDARIES LATER THIS
AFTERNOON INTO THE EARLY EVENING WITH SOME THUNDERSTORMS MOVING
TOWARD THE DODGE CITY VICINITY. WILL KEEP THE BEST CHANCES FOR
THUNDERSTORMS IN THE WEST FROM DIGHTON TO MEADE AND WEST AND LESSER
RAINFALL CHANCES AS YOU GO EAST. LATER TONIGHT A LOW LEVEL JET WILL
INCREASE TO AROUND 40 TO 50 MPH BY EARLY MORNING AND SURFACE WINDS
WILL STAY WELL MIXED OVERNIGHT AT 12 TO 22 MPH. A MILD NIGHT IS IN
STORE WITH PARTLY CLOUDY SKIES AND LOWS AROUND 60.

FOR SATURDAY, A STRONGER UPPER LEVEL JET AND SHORTWAVE TROUGH MOVES
INTO THE CENTRAL PLAINS BY AFTERNOON IN NORTHWEST FLOW ALOFT. A COLD
FRONT WILL PUSH INTO NORTHWEST KANSAS BY LATE AFTERNOON AND EARLY
EVENING. AHEAD OF THE FRONT MOIST SOUTHERLY WINDS WILL BE ON THE
BREEZY TO WINDY SIDE AT 25 TO 35 MPH. FORECAST INSTABILITY OF AROUND
2000 J/KG CAPE WILL BE IN PLACE. SOME SEVERE THUNDERSTORMS WILL
LIKELY DEVELOP ALONG THE COLD FRONT AND COULD ALSO FORM AHEAD OF THE
COLD FRONT IN PEAK AFTERNOON HEATING. WILL MAINTAIN A 20 TO 30
PERCENT CHANCE FOR THUNDERSTORMS. HAIL UP TO THE SIZE OF GOLF BALLS
AND DAMAGING WINDS OVER 60 MPH ARE POSSIBLE. AN ISOLATED TORNADO
CANNOT BE RULED OUT IN THE EVENING AS TEMPERATURES AND DEWPOINT
SPREADS LOWER ALONG WITH CLOUD BASES. AND LOW TO MID LEVEL SPEED
AND DIRECTIONAL SHEAR IS MAXIMIZED. HIGH TEMPERATURES WILL RANGE
FROM THE LOWER 90S WEST OF DODGE CITY TO AROUND 90 EAST.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 100 PM CDT FRI JUN 7 2013

MEDIUM RANGE MODELS INDICATE AN UPPER LEVEL TROUGH OF LOW PRESSURE
DROPPING SOUTHEAST OUT OF THE NORTHERN PLAINS INTO THE UPPER MIDWEST
SUNDAY. MEANWHILE, A STRONG UPPER LEVEL JET IS PROJECTED TO STREAM
SOUTHEAST OUT OF THE NORTHERN ROCKIES INTO THE CENTRAL PLAINS OF
NEBRASKA AND KANSAS BRINGING THE POSSIBILITY FOR THUNDERSTORMS FROM
THE GREAT LAKES SOUTHWESTWARD INTO THE ARK-LA-TEX REGION. MEANWHILE,
AN UPPER LEVEL RIDGE OF HIGH PRESSURE IS EXPECTED TO DEVELOP ACROSS
THE INTERMOUNTAIN WEST LATE IN THE WEEKEND AND BEGIN EDGING EASTWARD
INTO THE WESTERN HIGH PLAINS EARLY NEXT WEEK. ALONG WITH A FAIRLY
WEAK FLOW ALOFT, GENERALLY DRY CONDITIONS CAN BE EXPECTED ACROSS
WESTERN KANSAS SUNDAY THROUGH MID WEEK.

SIMILAR HIGH TEMPERATURES ARE EXPECTED FROM SATURDAY INTO SUNDAY
WITH LITTLE CHANGE TO THE AIR MASS ACROSS WESTERN KANSAS. THE GEM,
GFS, AND ECMWF SHOW H85 TEMPERATURES REMAINING AROUND THE LOW 20S(C)
ACROSS CENTRAL KANSAS TO JUST ABOVE 25C IN FAR SOUTHWEST KANSAS.
EXPECT HIGHS ONLY UP INTO THE MID TO UPPER 80S(C) ACROSS CENTRAL
KANSAS TO POSSIBLY THE LOWER TO MID 90S(F) IN EXTREME SOUTHWEST
KANSAS. THE WARMING TREND RESUMES MONDAY AS A LOW LEVEL SOUTH TO
SOUTHEASTERLY FLOW RETURNS TO WESTERN KANSAS AS UPPER LEVEL RIDGING
MOVES OUT OF THE ROCKIES INTO THE WESTERN HIGH PLAINS. ALL MID RANGE
MODELS INDICATE H85 TEMPERATURES CLIMBING TO THE MID 20S(C) ACROSS
CENTRAL KANSAS TO NEAR 30C ALONG THE COLORADO BORDER. LOOK FOR MORE
WIDESPREAD 90S(F) MONDAY AFTERNOON WITH NEAR 100F POSSIBLE IN
EXTREME SOUTHWEST KANSAS. THE WARMER THAN NORMAL TEMPERATURES
WILL CONTINUE THROUGH AT LEAST MID WEEK AS THE UPPER LEVEL
RIDGING DOMINATES ACROSS THE CENTRAL PLAINS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1213 PM CDT FRI JUN 7 2013

SCATTERED THUNDERSTORMS MAY DEVELOP MAINLY IN THE KGCK AREA AROUND
21Z TILL AROUND 00Z AS HEATING AND THE BETTER INSTABILITY AXIS IS
IN THAT AREA. SOME HAIL TO DIME TO QUARTER SIZE IS POSSIBLE ALONG
WITH GUSTY OUTFLOW WINDS TO 50KT. OTHERWISE VFR CONDITIONS WILL
PREVAIL. A LOW LEVEL JET WILL INCREASE TO AROUND 40KT AFTER 06Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  90  63  91 /  20  30  50   0
GCK  60  92  62  91 /  20  30  20   0
EHA  60  92  62  93 /  30  30  20   0
LBL  61  93  63  93 /  30  30  30   0
HYS  60  89  62  87 /  10  50  60   0
P28  61  89  65  89 /  10  20  60   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRUSE
LONG TERM...JJOHNSON
AVIATION...KRUSE
Hazardous weather outlook, Jun 7, 2:11 PM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
211 PM CDT FRI JUN 7 2013

KSZ030-031-043>046-061>066-074>081-084>090-081915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
211 PM CDT FRI JUN 7 2013 /111 PM MDT FRI JUN 7 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PARTS OF
SOUTHWEST KANSAS BY MID AFTERNOON AND INTO THE EARLY EVENING.
SOME OF THESE THUNDERSTORMS MAY BE SEVERE WITH HAIL TO THE SIZE OF
QUARTERS AND OUTFLOW WINDS OF 60 MPH. THIS AREA IS MAINLY WEST OF
A LINE FROM DIGHTON TO MEADE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND EVENING.
THESE STORMS COULD BE SEVERE WITH HAIL AS LARGE AS GOLF BALLS AND
DAMAGING WIND GUSTS OVER 60 MPH.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED FROM 3 PM TO 9 PM, MAINLY WEST
OF A LINE FROM DIGHTON TO MEADE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Special weather statement, Jun 7, 3:14 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
314 PM CDT FRI JUN 7 2013

KSZ061-074-072100-
HAMILTON-STANTON-
214 PM MDT FRI JUN 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND STANTON COUNTIES...

AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
HOLLY TO 13 MILES NORTHWEST OF MANTER TO THE SAUNDERS ELEVATOR...OR
ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF COOLIDGE TO 13 MILES
NORTHWEST OF MANTER TO THE SAUNDERS ELEVATOR...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

RESIDENTS IN HAMILTON AND STANTON COUNTIES...INCLUDING THE CITIES OF
THE SAUNDERS ELEVATOR...MANTER AND JOHNSON CITY...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3801 10205 3827 10156 3740 10157 3740 10205
TIME...MOT...LOC 2014Z 269DEG 14KT 3792 10208 3769 10199
          3743 10199

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 3:14 PM CDTSpecial Weather StatementDDCHamilton, Stanton46 min
Jun 7, 4:28 PM CDTSpecial Weather StatementDDCHamilton47 min
Jun 7, 5:34 PM CDTSpecial Weather StatementDDCScott41 min
Jun 7, 5:55 PM CDTSpecial Weather StatementDDCMorton50 min
Jun 7, 6:09 PM CDTSevere Thunderstorm WarningDDCMorton51 min
Jun 7, 6:14 PM CDTSpecial Weather StatementDDCFinney46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.